Tetracycline-induced renal failure after dental treatment

Craig S. Miller, Gary J. McGartty

Research output: Contribution to journalArticlepeer-review

18 Scopus citations

Abstract

Background. Tetracyclines are broad-spectrum antibiotics used by dental practitioners in the treatment of periodontal disease. They generally are safe in adults. However, caution is advised in patients who have pre-existing kidney disease. Case Description. A 42-year-old woman with polycystic kidney disease received a prescription for tetracycline (250 milligrams, four times daily) after undergoing tooth extractions. She developed nausea, vomiting and diarrhea within days and end-stage renal disease within two weeks of taking the antibiotic. Hemodialysis was required to stabilize the patient's condition. Use of the Naranjo nomogram demonstrated an association between the two events. Clinical Implications. This case illustrates the importance of obtaining a thorough medical history and understanding potential adverse drug effects before prescribing a common antibiotic.

Original languageEnglish
Pages (from-to)56-60
Number of pages5
JournalJournal of the American Dental Association
Volume140
Issue number1
DOIs
StatePublished - Jan 2009

Keywords

  • Hemodialysis
  • Polycystic kidney disease
  • Renal toxicity
  • Tetracycline

ASJC Scopus subject areas

  • General Dentistry

Fingerprint

Dive into the research topics of 'Tetracycline-induced renal failure after dental treatment'. Together they form a unique fingerprint.

Cite this